We read the article by Prah and colleagues (1) with great interest. It addresses a heretofore underrecognized but serious issue in the intraoperative care of orthotopic liver transplant (OLT) recipients. In considering the possible etiology of the intracardiac thrombus, we wish to offer an alternative explanation. The authors state that intraoperative use of ε-aminocaproic acid (ε-ACA) has recently been advocated to “counteract coagulation abnormalities common during OLT.” In fact, ε-ACA has been used at the University of Pittsburgh during OLT since 1987, when its use was first described by Kang and colleagues (2). Their report described the use of ε-ACA only when reversal of fibrinolysis was documented in vitro by thromboelastography (TEG). However, prophylactic use of ε-ACA was neither studied nor advocated. Fibrinolysis was found in 80% of patients but required treatment in only 30%. Further, the dose recommended was 250 mg intravenously-quite different from the 5 g loading dose and 1 g/hr infusion reported by Prah and co-workers. In our experience, 250 mg of ε-ACA readily reverses fibrinolysis in vitro as well as decreases clinical bleeding. If the two reported patients actually exhibited prothrombotic states, one must wonder whether an unnecessarily high dose of ε-ACA was, in part, responsible. Second, the authors do not clearly define “intracardiac clotting” as embolism or in situ formation of thrombus. The clinical scenarios presented are consistent with an embolus that originated in the portal or distal systemic circulation. DeWolf and colleagues (3) at the University of Pittsburgh have clearly demonstrated six cases of intracardiac thrombus formation, as detected by transesophageal echocardiography (TEE), with subsequent pulmonary embolism and right heart failure occurring immediately after reperfusion. Abnormal clotting of blood samples drawn for TEG and arterial blood gas analysis occurred immediately upon reperfusion in all six cases. There was no association with ε-ACA use, cold ischemic time, or etiology of liver disease. All cases, however, received more than 10 U of packed red blood cells. Abnormal, widespread activation of the clotting system is hypothesized as a potential etiologic factor; however, this remains under active investigation. We agree with the authors that TEE is an invaluable tool for the diagnosis of intracardiac thrombus formation. In addition, TEE is quite useful in the evaluation of myocardial function and intravascular volume status. Changes in myocardial compliance associated with end-stage liver disease may prohibit assumptions regarding left ventricular end-diastolic volume based on measurement of pulmonary capillary wedge pressure. Further, TEE can detect intrapulmonary shunting or a patent foramen ovale in the event of unexplained hypoxemia. When the post-reperfusion syndrome (30% incidence) was first described by Aggarwal et al. (4), TEE was not available for routine use during OLT. Could the post-reperfusion syndrome, in some instances, actually have been intracardiac thrombus formation leading to pulmonary embolism and right heart failure? Jeffrey S. Plotkin1,2; Lynt B. Johnson3; Paul C. Kuo3 Departments of Anesthesiology and Surgery; University of Maryland Medical Center; 22 South Greene Street; Baltimore, Maryland 21201
No takes yet. Share an insight, caveat, or question.
Plotkin et al. (1996) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: